Ohio, 2001

Hail in Ohio, October 24, 2001

October 24, 2001 · NWS IWX · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Oct 24, 2:30 PM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Oct 24, 2:30 PM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EST WED OCT 24 2001

SQUALL LINE APPROACHING WRN CWA AND WILL MOVE ACROSS ENTIRE CWA
EARLY TNGT. MUCH COLDER BEHIND FRONT WITH SFC LOW CRANKING UP
OVER ERN LAKES THURSDAY INTO FRI. SFC GRAD IN ALL MDLS AND MOS
SUPPORT HIGH WIND WARNING NRN 2/3 CWA LATER TNT AND THURSDAY WITH
ADVISORY CRITERIA SOUTH. AFTER STORMS TNGT COLD AIR POURS
ACROSS LAKES BUT WITH SUCH STRONG WIND FIELDS TIME OVER LAKE WATERS
WILL BE DIMINISHED AND SHOULD HELP TO KEEP ACTIVITY FROM GETTING
OUT OF HAND. WILL CONTINUE CLDS...WINDS AND SHWRS INTO SAT AND THEN
BEGIN SLOW WARMUP INTO NEXT WEEK. BLEND OF MOS TMPS TOWARD
COOLER MAVS.

.IWX...HIGH WIND WARNING LATE TNGT AND THURSDAY NRN 2/3 CWA
       WIND ADVISORY LATE TNGT AND THURSDAY SRN 1/3 CWA

RES

In the hours before

Local storm report, Oct 24, 5:59 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
559 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    5 SE MONROE               IN   .75 INCH HAIL
10/24/01   ADAMS                          REPORTED BY SHERIFF.
Local storm report, Oct 24, 6:06 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
606 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    CHALMERS                  IN   WIND DAMAGE
10/24/01   WHITE                          TREES DOWN. TV AND
                                          RADIO TOWER DOWN.
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.

0356 PM    6 NE LA PORTE             IN   TORNADO
10/24/01   LAPORTE                        REPORTED BY STORM
                                          SPOTTER. HOUSE
                                          DESTOYED. 1 TO 2 FOOT
                                          DIAMETER TREES DOWN.

0500 PM    KENDALLVILLE              IN   WIND DAMAGE
10/24/01   NOBLE                          POWER LINES DOWN.
                                          BUILDING DAMAGED ON
                                          EAST SIDE OF
                                          KENDALLVILLE. REPORTED
                                          BY HAM RADIO OPERATOR.
Special weather statement, Oct 24, 6:06 PM EST, 20 minutes before
INZ006>009-017-025-032-MIZ079>081-242330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
606 PM EST WED OCT 24 2001

...TORNADO WATCH 797 HAS BEEN CANCELLED AND PARTS OF TORNADO WATCH
799 HAVE BEEN CANCELLED...

THE LINE OF SEVERE THUNDERSTORMS HAS MOVED EAST OF THE FOLLOWING
COUNTIES AND THE TORNADO WATCH FOR THESE COUNTIES HAS BEEN
CANCELLED...

IN MICHIGAN...ST JOSEPH...BRANCH...HILLSDALE

IN INDIANA...STEUBEN...LAGRANGE...NOBLE...DEKALB...WHITLEY...
HUNTINGTON...AND GRANT.

SEVERE WEATHER IS NO LONGER EXPECTED OVER THESE COUNTIES.

TORNADO WATCH 801 REMAINS IN EFFECT UNTIL 1100 PM EST...1200 AM EDT.

RES
Local storm report, Oct 24, 6:10 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
610 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0509 PM    KENDALLVILLE              IN   WIND DAMAGE
10/24/01   NOBLE                          HENDRICKSON PLANT 3
                                          DAMAGED AT
                                          EAST INDUSTRIAL PARK.                                               STRUCTURAL DAMAGE AT
                                          RICHARDS CONSTRUCTION.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Oct 24, 6:18 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
618 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    (SBN)MICHIANA ARPT SO BEN IN   90 MPH TSTM GUST
10/24/01   ST.JOSEPH                      ASOS REPORT.
Local storm report, Oct 24, 6:20 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
620 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0429 PM    TIPPECANOE                IN   TORNADO
10/24/01   MARSHALL                       TRAILER AND HOUSE
                                          DAMAGED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

The radar

The Northern Indiana radar (KIWX), 120 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Van Wert

When
October 24, 6:26 PM EST
Where
Van Wert County, Middle Pt
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.850, -84.433

Hail, Putnam

When
October 24, 6:30 PM EST
Where
Putnam County, Ottoville
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.933, -84.333

Hail, Van Wert

When
October 24, 6:35 PM EST
Where
Van Wert County, Wetsel
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.950, -84.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5270812, 5270814, 5270813.